1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

hot weather, holidays and hypos

Discussion in 'Ask A Question' started by ElyDave, Jul 8, 2013.

  1. ElyDave

    ElyDave Type 1 · Well-Known Member

    Messages:
    2,086
    Likes Received:
    2,018
    Trophy Points:
    178
    Been enjoying the great warm weather in Sorrento this week but it seems to have been playing havoc with my blood sugar control for the last couple of days.

    Yesterday not so much, but this morning I've been up and down like a yoyo.

    Pre Breakfast 6.3, 1 hour post breakfast 6.5 Took 3 units novorapid
    Got the kids ready, headed out the door, about ten minutes later I was going light headed and found a bench to sit down and have a check and it was down to 3.0.
    Emergency haribos and a 9 bar sorted that out pretty well, with a pre-lunch reading of 7.2.
    Walked back up to the hotel after two units and it was down to 3.7, so had an apple to get back to where I should be again.

    I will say though that we'v ebeen doing a good amount of low intensity exercise in the walking, and the hotel is halfway up a hill.

    Either I'm significantly underestimating my carbs, the heat's having more of an effec than I thought, or the grappa is having a delayed effect, or all three.

    Is this a common pattern with heat? I'm thinking I effectively need to drop my insulin from 3 to 2 units for all meals while it's this warm
     
  2. hale710

    hale710 Type 1 · Well-Known Member

    Messages:
    2,903
    Likes Received:
    1,082
    Trophy Points:
    178
    I had similar issue in Tenerife in May. Reduced my ratios and took it from there. Personally I left my background as it was, but maybe I should have changed that also
     
  3. fractureman

    fractureman · Well-Known Member

    Messages:
    125
    Likes Received:
    15
    Trophy Points:
    38
    When heat is like it is in uk moment I reduce bolus injections. Leaves long acting alone though


    Sent from the Diabetes Forum App
     
  4. slimtony

    slimtony · Well-Known Member

    Messages:
    107
    Likes Received:
    11
    Trophy Points:
    38
    Hi Dave,

    As a general rule, heat will speed up the absorption of insulin. Also as a general rule, the faster an insulin works, the sooner it will wear off. (These rules can apply to both basal and bolus insulins)

    This is why hot weather can lead to a yoyo effect in blood sugars because insulin arrives quicker than normal (perhaps before mealtime carbs get to work) and then wears off sooner than normal (perhaps just as mealtime carbs are kicking in).

    All of this really means that it may be a question of the timing of your Novorapid dose rather than the amount. If it's mainly the exercise causing your drops, then less insulin (or more carbs) should fix things. If it's the heat, you might want to try a split dose at mealtimes (half before eating and half after) or inject your total dose at some point after eating. If you're forgetful then always make a note of the dose and time so as to avoid either missing a dose or doubling up a dose.

    In reality, it's probably a combination of both the heat and the exercise that's caused the problem. You'll often find with diabetes that several small things can add up to make a big difference to control.

    Good luck.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook